Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 144, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jun 23, 2018, 8:46 PM CDT for Livingston County, Marshall County, Kentucky; Massac County, Pope County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2018, 8:46 PM CDT (01:46 UTC)
- Expired
- Jun 23, 2018, 9:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Massac County, IL, Pope County, IL, Livingston County, KY, Marshall County, KY
The radar
The Paducah radar (KPAH), 28 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:09 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 23, 7:09 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Paducah KY 709 PM CDT Sat Jun 23 2018 .UPDATE... Issued at 709 PM CDT Sat Jun 23 2018 Amended aviation discussion for 00Z TAFs. Current public forecast is generally representative of current conditions. A broken line of thunderstorms has formed across portions of southern Illinois and southeast Missouri early this evening. The storms are tied to the eastward propagation of a weak mid level disturbance and located near the intersection of 1500-2000 J/kg SBCAPES across the southern half of the area and 30 to 40 knots of 0-6 km bulk shear over the northern half of the area. Numerous storms have displayed weak mid level rotation with mini supercell characteristics. This activity is largely expected to continue its movement southeast through mid evening, with a localized threat of large hail and damaging winds. Despite the mid level rotation, the tornado threat appears to be smaller given observed weak 0-1 km bulk shear. Some decrease in intensity is expected by mid evening as instability begins to dampen due to loss of daytime heating. && .SHORT TERM...(Tonight through Monday night) Issued at 149 PM CDT Sat Jun 23 2018 The short term modeling, esp the HRRR, has really downplayed near term pcpn chances. We've bought into that a little, but will collaborate for best final pic. That's likely to be a slight chance to low chance from north to south across the area, based on consistency of previous model solutions/insistence. While confidence tonight is down, still like tmrw morning's chances with all models showing wave opening up and high chance to low likely pops as has been consistently advertised. More vort energy continues these pops into Sunday night while we will warm sector. We'll still anticipate more off and on chances into the early work week, with the newly forming Low moving into Iowa by the end of the short term. Having warm sectored by then, temps will start to heat up and juice up, with heat indices reaching toward triple digits by Monday pm, which could be the beginning of consistent such readings for several days in a row, if not the entirety of the work week. .LONG TERM...(Tuesday through Saturday) Issued at 149 PM CDT Sat Jun 23 2018 The extended portion of this routine forecast issuance begins with the transition of a nearly vertically stacked closed shortwave length low moving from southern Minnesota/northern Iowa at 7 am CDT Tuesday to just south of Hudson Bay Canada by 7 pm CDT Wednesday. The sensible weather for the WFO PAH forecast area will include warm frontal zone lifted and isentropically lifted convective activity by Tuesday afternoon, followed by pre-frontal and weak cold frontal convection late Tuesday night through Wednesday. With the middle and upper low moving into southern Canada, the majority of the deep layer shear will drift north of the WFO PAH forecast area. The medium range GFS carries a little more shortwave energy in the west- northwest flow behind the aforementioned low versus the 00z Saturday ECMWF and 12z Saturday Canadian numerical model guidance. Even the 12z NAM-WRF is not consistent with bringing any additional shortwave energy behind the closed low versus the GFS. At this point, will lean away from a greater influence of the GFS versus a combination of the NAM-WRF/ECMWF/Canadian solutions. Beyond the passage of the closed low on Wednesday and the weak surface frontal zone reflection through the WFO PAH forecast area, all of the guidance build in a ridge over the area through Friday morning. The middle and upper level ridge eventually moves east of the WFO PAH forecast area Friday night into the Ohio Valley and the northeast U.S. A progressive trough/low centered over Idaho will gradually shift the upper level flow to the southwest on the eastern side of the trough during the day Saturday into Sunday. Again the GFS differs from the ECMWF and Canadian guidance by retrograding the departing high pressure ridge westward into the Ohio and Mississippi valley area. Even though low level (below 850 mb) flow from the western Gulf of Mexico allows for a trajectory of moist air through the entire forecast period, deeper upper level flow/moisture/lift does not become available until Friday and Saturday. With that in mind, diurnally-based PoPs/Weather (mainly afternoon and evening time frame) will be introduced along the gradient zone of moisture/shear/instability in the wake of the ridge. This will most likely place the greatest PoPs/Weather over eastern sections (mainly west Kentucky, southwest Indiana, southeast Illinois) of the WFO PAH forecast area. With any of the convective activity during the extended forecast period, general most unstable CAPE values will be 1500-2500 j2/kg2, with 0-6 km cumulative shear between 15-30 knots. There may be the potential for isolated to scattered strong to severe thunderstorms Tuesday and Wednesday. The more long term concern will be the heat and humidity for the extended period. Afternoon and evening heat index values will exceed 100 each day in some part of the WFO PAH forecast area through the extended forecast period. From Wednesday through Saturday, several locations will see heat index values top out near 105 degrees, although any occurrence on Wednesday will be conditional based on precipitation and cloud cover. More widespread heat index values near 105 will be expected Thursday through Saturday and may warrant a future heat advisory issuance. .AVIATION... Issued at 149 PM CDT Sat Jun 23 2018 VFR conditions may temporarily restrict to MVFR, with vicinity mention of pcpn possible late this pm, and during the late night-early morning time frame. Should see best chance of deteriorated conditions (cigs and vsbys) coming then, when wave opens up/lifts across mid Ms valley and spreads best such chance pcpn southwest to northeast across the area. && .AVIATION... Issued at 709 PM CDT Sat Jun 23 2018 A weak mid level disturbance will keep the potential for widely scattered thunderstorms in the forecast through mid evening, especially over the southern half of the area. Included a VCTS mention at KCGI and KPAH. Mainly dry weather should prevail from late evening through the overnight and into much of Sunday morning. Thereafter, a better chance of scattered thunderstorms returns to southern portions of the region Sunday afternoon in association with increasing mid level energy along an approaching baroclinic zone. This chance should slowly spread northeast into the remainder of the region Sunday night. VFR conditions should largely prevail through the forecast period, with the exception of brief reductions due to thunderstorm activity. Winds will be light and variable tonight, then southwest around 5 knots on Sunday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...RJP AVIATION...RJP
Hazardous weather outlook, Jun 23, 2:09 PM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 209 PM CDT Sat Jun 23 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 209 PM CDT Sat Jun 23 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight There is a chance of storms, including a marginal risk of severe storms, through tonight. The best such chance will be across the southern parts of Missouri and Kentucky. Hail and gusty winds will be the primary storm hazards should a severe storm occur, with lightning and heavy rain possible with any storm. .DAYS TWO THROUGH SEVEN...Sunday through Friday A chance for thunderstorms is expected just about daily. A few storms may reach severe limits late Tuesday and Wednesday, with hail and gusty winds the primary hazards. Locally heavy rain and lightning will accompany any thunderstorm activity. Heat Index values approaching 100, and perhaps reaching toward 105, will impact all or part of the region each afternoon this coming work week. A heat advisory may eventually be needed during this time period. .SPOTTER INFORMATION STATEMENT... Spotters should maintain a basic weather watch in case activation is requested.
In the hours before
Special weather statement, Jun 23, 6:50 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
650 PM CDT SAT JUN 23 2018
ILZ088-089-240015-
Union IL-Johnson IL-
650 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION AND WEST
CENTRAL JOHNSON COUNTIES UNTIL 715 PM CDT...
At 650 PM CDT, Doppler radar was tracking a strong thunderstorm near
Anna, moving southeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cypress and Buncombe.
LAT...LON 3733 8910 3734 8911 3741 8921 3753 8911
3746 8891 3733 8905
TIME...MOT...LOC 2350Z 302DEG 18KT 3745 8915
08Special weather statement, Jun 23, 7:26 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
726 PM CDT SAT JUN 23 2018
ILZ089-093-094-240100-
Massac IL-Johnson IL-Pulaski IL-
726 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PULASKI...
NORTHWESTERN MASSAC AND SOUTHERN JOHNSON COUNTIES UNTIL 800 PM CDT...
At 726 PM CDT, Doppler radar was tracking a strong thunderstorm near
Karnak, or near Vienna, moving southeast at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Vienna, Karnak and Belknap.
LAT...LON 3733 8905 3734 8904 3746 8891 3738 8875
3723 8895
TIME...MOT...LOC 0026Z 302DEG 18KT 3737 8899
08Special weather statement, Jun 23, 8:04 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
804 PM CDT SAT JUN 23 2018
ILZ089-094-240145-
Massac IL-Johnson IL-
804 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MASSAC AND SOUTH
CENTRAL JOHNSON COUNTIES UNTIL 845 PM CDT...
At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Columbia, or 8 miles northwest of Metropolis, moving southeast at
20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Metropolis, New Columbia and Joppa.
LAT...LON 3714 8873 3718 8880 3722 8890 3723 8893
3737 8883 3729 8865 3727 8862 3714 8870
TIME...MOT...LOC 0104Z 301DEG 15KT 3725 8881
08The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:57 PM CDT | Tornado Warning | PAH | Livingston, Marshall | 9 min |
| Jun 23, 9:10 PM CDT | Tornado Warning | PAH | Livingston, Lyon, Marshall | 35 min |
| Jun 24, 3:02 PM CDT | Special Weather Statement | PAH | Webster | 43 min |
| Jun 24, 3:04 PM CDT | Severe Thunderstorm Warning | PAH | Webster | 26 min |
| Jun 24, 3:28 PM CDT | Severe Thunderstorm Warning | PAH | Henderson, Hopkins, McLean, Webster | 36 min |
| Jun 24, 3:53 PM CDT | Special Weather Statement | PAH | McLean | 37 min |
| Jun 24, 6:37 PM CDT | Special Weather Statement | PAH | Calloway | 38 min |
| Jun 23, 7:26 PM CDT | Special Weather Statement | PAH | Johnson | 34 min |
| Jun 23, 8:04 PM CDT | Special Weather Statement | PAH | Massac | 41 min |
| Jun 24, 11:16 AM CDT | Special Weather Statement | PAH | Butler | 29 min |
| Jun 24, 11:38 AM CDT | Special Weather Statement | PAH | Stoddard | 37 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.